Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 621, NWS Norman, OK

May 28, 20244 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 28, 2024, 11:51 AM CDT for 4 counties in Oklahoma. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2024, 11:51 AM CDT (16:51 UTC)
Expired
May 28, 2024, 12:30 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blaine County, OK, Caddo County, OK, Custer County, OK, Dewey County, OK

The radar

The Vance AFB radar (KVNX), 134 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 12:15 PM CDTHAIL 0.88Custer City, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2024-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2024-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
2008 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

117 
WUUS54 KOUN 281651
SVROUN
OKC011-015-039-043-281730-
/O.NEW.KOUN.SV.W.0621.240528T1651Z-240528T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1151 AM CDT Tue May 28 2024

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Caddo County in southwestern Oklahoma...
  Custer County in western Oklahoma...
  Southwestern Blaine County in northwestern Oklahoma...
  Southeastern Dewey County in northwestern Oklahoma...

* Until 1230 PM CDT.

* At 1151 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles northeast of Butler to 5 miles north of
  Thomas, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Weatherford, Clinton, Thomas, Hydro, Arapaho, Custer City, Butler,
  Fay, and Stafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3583 9896 3590 9872 3556 9838 3547 9862
      3547 9912 3574 9924
TIME...MOT...LOC 1651Z 324DEG 19KT 3573 9912 3583 9878 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mahale
1 follow-up statement
651 
WWUS54 KOUN 281712
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1212 PM CDT Tue May 28 2024

OKC043-281721-
/O.CAN.KOUN.SV.W.0621.000000T0000Z-240528T1730Z/
Dewey OK-
1212 PM CDT Tue May 28 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEWEY COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3577 9898 3581 9863 3556 9838 3547 9862
      3547 9912 3570 9922
TIME...MOT...LOC 1711Z 332DEG 23KT 3567 9889 

$$

OKC011-015-039-281730-
/O.CON.KOUN.SV.W.0621.000000T0000Z-240528T1730Z/
Caddo OK-Custer OK-Blaine OK-
1212 PM CDT Tue May 28 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR NORTHWESTERN CADDO...CUSTER AND SOUTHWESTERN BLAINE COUNTIES...

At 1211 PM CDT, a severe thunderstorm was located over Custer City,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Weatherford, Clinton, Thomas, Hydro, Arapaho, Custer City, Butler,
and Stafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3577 9898 3581 9863 3556 9838 3547 9862
      3547 9912 3570 9922
TIME...MOT...LOC 1711Z 332DEG 23KT 3567 9889 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Meister

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:14 AM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, May 28, 6:14 AM CDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
614 AM CDT Tue May 28 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 1210 AM CDT Tue May 28 2024

Here we are, back in a stormy pattern, though different from
previous weeks. Rather than drylines and cold fronts, this week's
weather is brought to you mainly by warm air advection and northwest
flow.

At the time of writing, we sit with easterly surface flow and a warm
front draped across north Texas from about Sweetwater to Aspermont
to Denton. A swath of 3000-4000 joules of MUCAPE is advecting north
through western north Texas and set to overspread much of western
Oklahoma by morning. With a modest low level jet and moderate deep
layer shear developing, we could (20-30% chance; note, CAMs may have
a low bias in coverage as is sometimes seen in WAA schemes) see a
few storms (including a few strong to severe) develop in this region
of warm air advection. These would mainly be elevated hailers.

Instability peaks around 12Z, then gradually dwindles north to south
through the day. However, this is when upper level support finally
gets going across much of the region, allowing for an uptick in
showers and storms. With the loss of the low level jet and dwindling
instability, severe chances will be on the downtick despite
increasing coverage of storms.

CAMs depict another round of storms developing late this afternoon /
evening off the dryline in western Texas. These storms will make
their way eastward through the evening into western north Texas and
southwest Oklahoma, though what environment they encounter will
depend partly on convection earlier in the day. Most models suggest
a lack of instability, limiting the severe risk.

Day

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 209 AM CDT Tue May 28 2024

As mentioned in the short term, this week's weather will be largely
driven by warm air advection and northwest flow, keeping rain
chances in the forecast daily (especially during overnight periods).
With sustained southerly flow, moisture and instability will likely
remain plentiful through the week (big picture view), though deep
layer shear tends to drop off after Tuesday. Flooding may become the
bigger issue as we see round after round of rainfall adding up by
late week.

With all the rain and cloud cover, temperatures will be a bit cooler
(highs in the upper 70s and lower 80s), albeit muggy. By this
weekend, however, we may see temperatures start to inch back up,
though synoptic uncertainty is high.

Day

&&

.AVIATION...
(12Z TAFS)
Issued at 614 AM CDT Tue May 28 2024

Multiple waves of showers and thunderstorms are expected over the
next 24 hours, especially across southwestern Oklahoma and western
north Texas (including KSPS, KLAW and near KCSM). Apart from the
showers and thunderstorms themselves, VFR conditions are expected
in general through the day, but some stratus with MVFR ceilings
will become more common overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  63  79  65 /  50  40  60  30
Hobart OK         82  63  80  65 /  70  60  50  40
Wichita Falls TX  83  65  81  66 /  70  60  50  30
Gage OK           81  59  80  62 /  50  50  40  40
Ponca City OK     81  62  80  63 /  30  30  40  20
Durant OK         81  65  80  66 /  50  50  60  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...26
Hazardous weather outlook, May 28, 10:17 AM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1017 AM CDT Tue May 28 2024

OKZ004>048-050>052-TXZ083>090-291530-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1017 AM CDT Tue May 28 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered thunderstorms will continue through the morning hours
and into the early afternoon hours across portions of northwest
into western Oklahoma. A few of these storms will be severe with
large hail, to the size of golf balls, the main hazard. Heavy rain
will be possible with these storms.

Additional rounds of storms will be possible late this afternoon
through this evening, with a severe risk for large hail and
damaging wind. Most of the storms, along with the severe storm
risk, will be over western Oklahoma and western north Texas this
evening.

.Flooding...
Repeated rounds of thunderstorms, including heavy rain, are
possible this evening and overnight. This could result in
flooding, mainly across western north Texas and southwest
Oklahoma.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There will be a chance of thunderstorms each day through Sunday
with the most widespread thunderstorms expected to be overnight
each night as thunderstorm complexes move into Oklahoma and north
Texas from the High Plains. There will be the potential for strong
to possible severe storms each day, but the risk and areas that
could be affected will become better defined as those days
approach.

.Flooding...
Rain accumulations over several days could also result in a
potential for flooding later this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 28, 10:18 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Norman OK
1018 AM CDT Tue May 28 2024

OKZ009-010-015-281545-
Woodward OK-Dewey OK-Ellis OK-
1018 AM CDT Tue May 28 2024

...A strong thunderstorm will impact portions of east central Ellis,
northwestern Dewey and southwestern Woodward Counties through 1045 AM
CDT...

At 1018 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Harmon, moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Vici and Sharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3609 9955 3624 9956 3628 9930 3609 9924
TIME...MOT...LOC 1518Z 265DEG 14KT 3619 9947

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale
Local storm report, May 28, 10:39 AM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1039 AM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     Hail             3 ENE Fargo             36.39N 99.57W
05/28/2024  E1.00 Inch       Woodward           OK   CO-OP Observer

&&

oun
Local storm report, May 28, 10:43 AM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1043 AM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     Hail             Mutual                  36.23N 99.17W
05/28/2024  E1.00 Inch       Woodward           OK   Trained Spotter

&&

oun
Special weather statement, May 28, 10:51 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Norman OK
1051 AM CDT Tue May 28 2024

OKZ004-009-281615-
Harper OK-Ellis OK-
1051 AM CDT Tue May 28 2024

...A strong thunderstorm will impact portions of north central Ellis
and southwestern Harper Counties through 1115 AM CDT...

At 1051 AM CDT, Doppler radar was tracking a strong thunderstorm near
Laverne, moving southeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Laverne and May.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3677 10000 3679 9997 3667 9960 3647 9984
      3660 10000
TIME...MOT...LOC 1551Z 302DEG 19KT 3670 9997

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale
Local storm report, May 28, 11:20 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1120 AM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Hail             5 NNW Sharon            36.34N 99.36W
05/28/2024  E2.00 Inch       Woodward           OK   Public

            Relayed images. Radar estimated time.

&&

MDU
Special weather statement, May 28, 11:39 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Norman OK
1139 AM CDT Tue May 28 2024

OKZ009-010-281715-
Woodward OK-Ellis OK-
1139 AM CDT Tue May 28 2024

...A strong thunderstorm will impact portions of north central Ellis
and west central Woodward Counties through 1215 PM CDT...

At 1139 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Fargo, moving southeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Woodward, Gage, Fargo, and Tangier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 9994 3659 9963 3637 9933 3622 9972
TIME...MOT...LOC 1639Z 315DEG 21KT 3648 9969

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:49 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens41 min
May 28, 1:25 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Murray, Stephens50 min
May 28, 1:28 AM CDTSevere Thunderstorm WarningOUNComanche, Stephens47 min
May 28, 1:30 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman45 min
May 28, 1:52 AM CDTSevere Thunderstorm WarningOUNTillman23 min
May 28, 1:55 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton24 min
May 28, 1:58 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNCarter, Garvin, Murray, Stephens47 min
May 28, 2:42 AM CDTSpecial Weather StatementOUNGarvin33 min
May 28, 2:44 AM CDTSpecial Weather StatementOUNComanche31 min
May 28, 2:45 AM CDTSpecial Weather StatementOUNMurray30 min
May 28, 3:19 AM CDTSevere Thunderstorm WarningOUNJefferson41 min
May 28, 3:36 AM CDTAreal Flood AdvisoryOUNLove3 hr
May 28, 3:47 AM CDTSpecial Weather StatementOUNWashita28 min
May 28, 4:01 AM CDTSpecial Weather StatementOUNPontotoc29 min
May 28, 4:06 AM CDTSpecial Weather StatementOUNKiowa24 min
May 28, 4:10 AM CDTSpecial Weather StatementOUNSeminole35 min
May 28, 4:17 AM CDTAreal Flood AdvisoryOUNLove3 hr
May 28, 4:22 AM CDTSpecial Weather StatementOUNWashita23 min
May 28, 4:29 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Tillman46 min
May 28, 4:31 AM CDTSevere Thunderstorm WarningOUNKiowa, Washita44 min
May 28, 4:43 AM CDTSpecial Weather StatementOUNComanche32 min
May 28, 4:47 AM CDTSpecial Weather StatementOUNHarmon28 min
May 28, 4:53 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson52 min
May 28, 5:01 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Tillman44 min
May 28, 5:09 AM CDTSpecial Weather StatementOUNComanche36 min
May 28, 5:13 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa3 hr
May 28, 5:13 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman47 min
May 28, 5:16 AM CDTFlash Flood WarningOUNCotton3 hr
May 28, 5:26 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman49 min
May 28, 5:40 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman50 min
May 28, 5:48 AM CDTAreal Flood AdvisoryOUNCotton3 hr
May 28, 5:52 AM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman38 min
May 28, 6:14 AM CDTSevere Thunderstorm WarningOUNTillman46 min
May 28, 8:19 AM CDTSpecial Weather StatementOUNGrant26 min
May 28, 8:41 AM CDTSpecial Weather StatementOUNGrant34 min
May 28, 9:03 AM CDTSpecial Weather StatementOUNWoodward27 min
May 28, 9:15 AM CDTSpecial Weather StatementOUNEllis30 min
May 28, 9:21 AM CDTSpecial Weather StatementOUNWoodward24 min
May 28, 9:24 AM CDTSevere Thunderstorm WarningOUNEllis, Harper51 min
May 28, 9:39 AM CDTSpecial Weather StatementOUNWoodward36 min
May 28, 9:40 AM CDTSpecial Weather StatementOUNHarper35 min
May 28, 9:44 AM CDTSevere Thunderstorm WarningOUNWoodward46 min
May 28, 9:46 AM CDTSpecial Weather StatementOUNEllis29 min
May 28, 9:51 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward39 min
May 28, 10:00 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNWoodward45 min
May 28, 10:01 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNEllis, Harper, Woodward44 min
May 28, 10:18 AM CDTSpecial Weather StatementOUNHarper27 min
May 28, 10:18 AM CDTSpecial Weather StatementOUNWoodward27 min
May 28, 10:20 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward40 min
May 28, 10:24 AM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Woodward51 min
May 28, 10:35 AM CDTSevere Thunderstorm WarningOUNHarper19 min
May 28, 10:43 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNDewey, Major, Woodward47 min
May 28, 10:51 AM CDTSpecial Weather StatementOUNHarper24 min
May 28, 10:55 AM CDTSevere Thunderstorm WarningOUNEllis, Harper50 min
May 28, 11:10 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNCuster, Dewey, Ellis, Roger Mills, Woodward50 min
May 28, 11:39 AM CDTSpecial Weather StatementOUNEllis36 min
May 28, 11:57 AM CDTAreal Flood AdvisoryOUNDewey3 hr
May 28, 12:01 PM CDTSpecial Weather StatementOUNEllis29 min
May 28, 12:03 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward42 min
May 28, 12:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita19 min
May 28, 1:02 PM CDTSpecial Weather StatementOUNCaddo28 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.